Posted by Donna on July 09, 1999 at 09:30:55
I began experiencing an left upper eyelid twitch about one month ago. About 2 weeks later, my left arm bicep began to "twitch" constantly. When I say twitch, I mean you could see my entire bicep jump. This continued for several hours. My left upper arm also began to contract and then to burn. It felt as though I had a belt around my arm pulled as tight as possible.
By the next morning, the muscle jerks had gone, but right in the bend of my elbow - on the upper portion of my arm-, I noticed the slightest skin twitch which was also constant. This twitch could only be seen and not really felt. In addition, the next morning, I felt numbness in my thumb and 3 fingers of my left arm. I also became very achy, sore, fatigued all over. I was even sore to the touch in the front of my neck/throat area. It was very difficult to blow dry hair, put on makeup because of achy upper arms.
As the week progressed, the soreness and numbness disappeared, but I noticed that I have the muscle jerks/ twitches all over. They started in my calves - then to thigh area. The exact same muscles in both arms will twitch, although not at the same time. Sometimes it is a smaller twitch and other times I would classify it as a muscle jerk because it is very easy to see it jump.
The muscle twitching moves around. The original site only twitches once in a while. I do still have some of the muscle tightness, but not to the same degree. A muscle will usually only twitch/jerk once or twice and then it stops. A different muscle will usually twitch within about 3 - 5 mintues. The all over body twitches lasted a few days and then subsided, but are now back. I am 32 year old female in good health. I do not seem to have the weakness or atrophy. I am physically active and have no problem. I also usually notice the twitch more when I am still or at night. If I am busy, I don't notice as much. I was an antibiotic medication just recently because I was attacked while swimming in the ocean and was bitten - which became infected. I was on the med for about 7 days when this started and my doctor quickly took me off and had me start drinking lots of fluids. I have also used Flonase for allergies to tree pollen. Could this be ALS or possibly stress? The entire episode has me really shaken. Any thoughts would truly be appreciated.
Posted by laura on July 09, 1999 at 09:49:31
Hi- Your complaints are simalar to mine. I have the twitching and the soreness, but no noticeable loss of strength. I wish i could help you, but I am still searching for my own answers. From what I have read ALS does not begin this way. Other illness have these symptoms, but generally do not begin with the muscle twitching. I am making an appointment with a neurologist to find the cause, which i hope is just benign fasics. Good luck... I hope it is just stress!!!
Posted by Fellow Fasciculator on July 09, 1999 at 10:44:17
Check out this web site. It may be an emotion mender for you. It talks about adverse reactions to "Anti-biotics", one of which is the annoying TWITCHING.
If you have not already, come join us at http://neuro-www.mgh.harvard.edu/forum/NeuromuscularMenu.html. There you will discover a whole bunch of twitchers with similar stories. I think you can get some relief talking to others there.
Posted by CCF Neuro[P] MD,RPS on July 09, 1999 at 12:25:55
Thanks for your help.
CCF Neuro MD
Posted by Kirsten on July 20, 1999 at 13:26:05
I too am a fellow fasiculator, Ive been twitching for a year now and it started out pretty much just like you. My twitching started one morning about two weeks after receiving some travel immunisations and I have bounced from one specialist to another trying to find out what is going on. Unfortunately, they all think it is in my head and put me on antidepressants which hasnt stopped the twitching but made me less hysterical about what this could be. i feel like I have a belt around my arms as tight as possible and the muscles ache and burn and my hands go from being boiling hot and red to freezing cold. I hate this too and im only 27 with no previous illnesses. I have found that alcohol, coffee and worry make it worse, try and stay away from these things. Have you had any travel vaccines, I think it was the rabies vaccine that caused my probs but most people dismiss this instantly. Also, they recently found that I had toxoplasmosis (from cats, undercooked meat) and are not sure if this could be contributing. It is curable with antibiotics. Ask for the blood test as I am feeling a little better and Im half way through the treatment. Lymmes disease can also cause these things, ask for this test as well. Its nice to know Im not the only one, just dont think you are going mad, you are still strong and otherwise healthy.
Posted by CCF MD... on July 21, 1999 at 09:36:57
Sorry to hear about your story and good luck with the toxo
Posted by Donna (TO KIRSTEN) on July 23, 1999 at 20:14:52
My problem was/is an ADVERSE DRUG REACTION. I am apparently "allergic" to CIPRO and cannot ever take it again. My symptoms are slowing down quite a bit. The belt around the arm feeling is gone. The burning is gone. The numbness and tingling is gone. The anxiety attacks are gone. The dizziness/equilibrium is back to normal. The twitching has slowed in times per day and is not as violent when it occurs. It takes the med a while to work itself out of your system.
I completely believe that your's also could have been a reaction you had to an immunization. It is a FACT that meds can cause twitching plus the other symptoms you have. The lenght of time you have the problem(s) depends on your body. Some people can get rid of "toxins" faster than others. I have found that alcohol and caffiene do make this worse. I have stopped both. I have also found that if I - exercise - not a lot - but some (walk, calf raises) - the muscle soreness is alleviated. As long as I continue to exercise, I am OK. If I stop, the soreness returns. I try to work the muscles that are sore. Apparently, the drug has settled in the muscles that are sore. I also find that I only twitch in the sore muscles. If I exercise, I twitch less. Also, if I begin to twitch and I massage the muscle - the twitch stops.
Good Luck to you. You aren't crazy or mad either. I am upset that we have these reactions and doctors have trouble believing us. My sypmtoms are a known "Serious" reaction to the drug I took. Check around, I wouldn't be surprised if your immunizations also list the same types of reactions.
TOXO - I have cats. I hadn't thought of that connection. But - I have had both cats tested and both are clean. They were tested specifically for TOXO due to kidney problems.
Posted by CCF Neuro[P] MD, RPS on July 27, 1999 at 17:30:26
Thanks for the comments.
CCF Neuro MD
Posted by Stacy on July 29, 1999 at 19:10:56
I have a question regarding twitching. Is it associated if you have mg antibodies? I started having cramps in lower legs with twitching, and numbness, it then progressed to my arms minus the cramps, then my neck and back, last night it was my left cheek, tonight it started on the left side of my throat which was followed by tightness. I have not yet gotten the diagnosis of mg as more testing needs to be done, but could that cause the twitching? I have virtually no deep tendon reflexes.
Thanks for any comments you may have to offer.
Posted by CCF Neuro[P] MD, RPS on August 02, 1999 at 12:50:19
Sorry to hear about your twitching. Yes, muscle twitching and cramps can be seen in myasthenia gravis, if it is severe enough. Usually, it presents with waxing and waning muscle weakness and usually gets worse at the latter part of the day. It is most commonly seen with ptosis of the eyelids. There is loss of reflexes if the disease is progressed. The antibodies of acetylcholine receptor binding, blocking, or modulating are usually present. The EMG helps with the diagnosis as it should show decremental amplitudes with repeated stimulation. Treatment is usually plasmaphoresis or IVIg. If there is a concurrent large thymus, we usually remove the thymus before the first year after the presentation of symptoms (thymoma). Did your physician do the Tenesilon test? It is not that specific but it does give an indication of MG.
There are some people who have little in the way of reflexes and are perfectly normal. If this is the case with you, you might have a benign condition of benign fasciculations.
As you can tell, there are a variety of conditions that can give you muscle twitches. One needs to do a good physical exam and good history taking before jumping into doing labs and tests. So, it is difficult to give you a diagnosis over the internet. I hope that I have helped you alittle.
CCF Neuro MD
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.